Resuming Anticoagulant Use Safer than Stopping After Major Bleeding Event, Says Study

Dabigatran is less likely than warfarin to cause recurrent bleeding
Dabigatran is less likely than warfarin to cause recurrent bleeding

(HealthDay News) — Dabigatran is less likely than warfarin to cause recurrent bleeding in atrial fibrillation patients who have experienced a major bleeding event, according to a study published online Dec. 1 in Stroke.

Inmaculada Hernandez, Pharm.D., Ph.D., assistant professor of pharmacy at the University of Pittsburgh Medical Center's Heart & Vascular Institute, and colleagues compared 2010 to 2012 data from nearly 90,000 patients who filled prescriptions for dabigatran or warfarin.

The researchers identified 1,539 patients who suffered a major bleeding event while taking the drugs, and about half of them resumed taking one of the two medications a few months after the bleeding event. Stopping anticoagulant use altogether was the less-safe option, the investigators found. For example, the risk of death from any cause, or of having a stroke, was 23 to 34 percent higher in patients who stopped taking anticoagulants altogether, compared to those who resumed taking the drugs. Patients taking dabigatran after their bleeding event were nearly half as likely to have another major bleeding event within one year compared to those who took warfarin.

Related Articles

"Our results should encourage clinicians to seriously consider resuming anticoagulation among patients who survived a major bleeding event, particularly if the source of bleeding was identified and addressed," senior author Samir Saba, M.D., associate chief of cardiology at the UPMC Heart & Vascular Institute, said in a statement.

One author disclosed financial ties to Boston Scientific, Medtronic, and St. Jude Medical.

Full Text (subscription or payment may be required)